Bisphosphonate medications and Osteonecrosis of the jaw
December 06, 2013 12:00:00 AM
Bisphosphonate use has been increasing in recent years. This is a class of medications that is used to solidify bone mass and prevent fractures. They fight osteoporosis, but also prevent many cancers from spreading into skeletal bones (bone metastases). Many patients with metastatic cancers (breast, prostate, renal cell, multiple myeloma, etc.) will require these medications to counteract the devastating consequences of bone metastases.
Bisphosphonates were described as early as the 19th century, and were approved by the FDA in the 1990s for human use. Fosamax was the first FDA approved bisphosphonate in the USA. The medications come in an oral (pill) form and an IV version. Other commonly prescribed bisphosphonates include:
- Zometa (Zolendronate)
- Actonel (Risedronate)
- Boniva (Ibandronate)
- Aredia (Pamidronate)
An uncommon but significant potential side effect of bisphosphonates is the development of Bisphosphonate-associated Osteonecrosis of the Jaw (BONJ). This is primarily associated with the IV form of the medication. This is a situation in which the jaw bone will essentially become non-viable, resulting in “dead” bone. While the process is not completely understood, we do know that the cells that start the bone remodeling process are impaired indefinitely which can prevent normal healing. We also know that the half-life of bisphosphonates is measured in years, so merely quitting the medication once a patient starts developing BONJ will not be enough to stop it from evolving further. Osteonecrosis has been known to occur spontaneously in up to 4% of patients receiving bisphosphonate therapy, with the IV infusion causing more problems than the pill form.
Symptoms range from jaw bone protruding through the lining of the oral cavity, chronic infections into the outer skin, pain, and even fracture of the jaw. For early stage BONJ, local debridement of the non-viable bone can be effective, along with meticulous oral hygiene.
When BONJ progresses to full necrosis of an entire segment of the jaw, often times the only meaningful course of action is to resect or remove the dead portion of the jaw. This has to be done concurrently with reconstruction utilizing a bone from the leg or shoulder blade. This is a very large surgical undertaking, with a fairly long recovery period. In these situations the patient rarely returns to normal function or appearance.
Although the risk of developing BONJ is relatively low, the effects can clearly impair the quality of one’s life. Because the jaw bone can no longer heal normally, dental extractions, periodontal therapy and implants are contraindicated after IV Bisphosphonate use. Patients, especially those with poor oral hygiene, often endure chronic pain and dental abscesses that can only safely be treated with root canals which are more expensive and time-consuming than extractions.
Panorex of a right-sided BONJ in a patient with metastatic renal cell carcinoma on Zometa
Obviously, the best therapy is prevention. It is imperative that patients considering using bisphosphonates see their dentist to get dental clearance before taking the medications. All non-salvageable teeth should be extracted and dental caries and/or periodontal diseases should be taken care of before the start of bisphosphonates. One of the main inciting risks of severe BONJ has been shown to be dental extractions during or after therapy with bisphosphonates.
Dr. Amy Winston, Director of Dentistry at Swedish, emphasizes this, “If we can meet patients prior to starting the medications and get all of their dental needs addressed, the patient has a much lower risk for developing BONJ. We have seen some very severe cases where the dentistry was not taken care of early and went on to create some very debilitating and challenging situations to handle. Early exam, early intervention, all prior to bisphosphonates is ideal. Once the bisphosphonates have started, the next best thing is to have excellent oral care both at home and with a dentist that understands how to manage patients using these medications.”